Minnesota, 2023Drought in Minnesota, July 18 to 31, 2023
July 18 to 31, 2023 · NWS FGF · 6 events in 6 counties and zones
Drought began to show itself in mid July in North Central Minnesota. From there, it spread into Lakes country by the end of the month.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought began to show itself in mid July in North Central Minnesota. From there, it spread into Lakes country by the end of the month. Highest classification was D2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 9:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 9:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1050 PM CDT Mon Jul 17 2023
.UPDATE...
Issued at 620 PM CDT Mon Jul 17 2023
Smoke remains relatively widespread across the area this evening,
with isolated light showers near Lake of the Woods. Winds are
expected to diminish through the remainder of the evening, then
shift to the south heading into Tuesday morning. Overall, the
forecast remains on track this evening.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Mon Jul 17 2023
Key Message
-There is a threat for severe weather Tuesday afternoon and early
evening, although the exact details are still uncertain
Fairly thick cumulus still exists over most of the FA, but is
thickest to the east of the Red River Valley. Bemidji reported a
stray shower, but there haven't been too many showers showing up
on radar or surface observations yet. Wind speeds were a little
higher east of the Valley and lower from Devils Lake to Valley
City. Moving into tonight, the cumulus will fade away and wind
speeds look to become light. It will be cooler around the Lake of
the Woods region, with exact cloud amounts being more uncertain
for other areas. The cloud uncertainty tonight revolves around the
fact that some CAMs develop showers and storms over Saskatchewan
and northwest North Dakota tonight, then show them moving as far
east as eastern North Dakota late (as they weaken). This would
spread more cloud cover across the state of North Dakota late
tonight and possibly Tuesday morning.
For Tuesday into Tuesday night, SPC has placed central North
Dakota eastward to the western edge of the Valley in a marginal
risk for severe weather. As mentioned before, the details
surrounding this are still uncertain. Some of the general
components are an approaching 500mb low, with a short wave out
ahead of it. The shear actually looks pretty good this time
around, with the potential for over 40 knots (better to the south
than the north). The HREF shows CAPE values pushing up into
central North Dakota by early afternoon, getting into our western
FA by late afternoon, then the values quickly weaken during the
early evening. The GFS ensemble shows about a 40 percent chance of
reaching 2000 J/kg of CAPE from Carrington to Jamestown at 00z
Wednesday. Do not see much of a low level jet, which could help
to sustain any stronger activity into the overnight period.
There are a couple of scenarios. First, morning cloud cover could
help to hold down the temperature rise on Tuesday. The HRRR has
been showing the overnight convection weakening over eastern North
Dakota Tuesday morning, but it also develops additional showers
and storms over the central Dakotas during the mid to late morning
hours. Don't think that would limit the later afternoon
convection all that much though, but the first scenario would be
longer lasting clouds and the possibility for longer lasting
convection Tuesday morning. Another scenario would be that the
overnight convection dies out Tuesday morning with heating
developing through the day. Storms break out again in the 3 to 5
pm time frame from Devils Lake to Jamestown, moving into eastern
North Dakota during the early evening, producing some severe
storms. The HREF develops some UH tracks greater than 75 in that
Devils Lake to Jamestown corridor around 23z (6 pm), moving them
toward the western Valley by 03z (10 pm). We have been messaging
the 3 pm to 9 pm time frame for severe storms, and this is still
within that ballpark.
Lingering chances for showers and thunderstorms will continue into
Tuesday night, as the daytime convection continues to drift to the
east. It is possible some storms may yet be severe in the early
evening, but any of those should weaken in the later evening and
overnight. Weakening means the severe threat should end, but the
showers and storms should track through the entire area, giving most
of the FA about a 30-40 percent chance of seeing 0.25 inch
amounts.
.LONG TERM...(Wednesday through Monday)
Issued at 257 PM CDT Mon Jul 17 2023
Key Messages
-A 500mb low traverses the FA Wednesday/Wednesday night, bringing
more precipitation chances
-Northwest flow sets up Thursday through Sunday, with more subtle
waves possible (chances for precipitation) at times
The 500mb low will track across the FA Wednesday into Wednesday
night. There is a cold pool aloft, so expect some morning sun
leading to thicker afternoon clouds and the chance for showers and
storms. Severe weather does not look likely, but these lows can
produce funnels under the right circumstances. Later shifts can
take a closer look at that.
For Thursday through Sunday, as the 500mb low pushes off to the east
and ridging builds over the Rockies, flow over the FA turns to the
northwest. By Monday, the western ridge flattens, with a more zonal
pattern ensuing. The main highlights for this period will be that
any waves during this period will be more subtle, but they could
produce precipitation. Confidence is just too low to narrow that
down this far out. The other thing is that temperatures look to
return to near or slightly above normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1047 PM CDT Mon Jul 17 2023
MVFR conditions persist at KGFK and KDVL tonight due to low level
smoke. Other sites are currently VFR, but could experience brief
reductions into the MVFR category due to smoke, mainly this
evening and overnight. Look for winds to become southerly Tuesday,
with smoke expected to diminish slightly through the late morning
and into the afternoon. Look for a chance of isolated showers and
thunderstorms during the mid to late afternoon. Strong to severe
storms are possible for portions of the region, primarily from the
Red River Valley and points west.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Lynch
SHORT TERM...Godon
LONG TERM...Godon
AVIATION...Lynch
Hazardous weather outlook, Jul 17, 5:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
625 PM CDT Mon Jul 17 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
182330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Richland-
625 PM CDT Mon Jul 17 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Areas of wildfire smoke may result in unhealthy air quality for
sensitive groups through Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lightning from scattered thunderstorms is anticipated Tuesday
evening into the overnight. The probability for severe
thunderstorms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-007-014-015-024-026-028-029-038-049-052-054-182330-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
625 PM CDT Mon Jul 17 2023
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Tonight
Areas of wildfire smoke may result in unhealthy air quality for
sensitive groups through Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe storms are possible from 3 pm to 9 pm Tuesday,
with 1 inch hail and wind gusts to 60 mph being the main hazards.
An isolated tornado is possible, as is localized flooding with any
strong to severe storm.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, North Beltrami
- When
- July 18, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Northern Beltrami county from July 18th through the end of the month.
Drought, South Beltrami
- When
- July 18, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Southern Beltrami county from July 18th through the end of the month.
Drought, Hubbard
- When
- July 23, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Hubbard county from July 25th through the end of the month.
Drought, Wadena
- When
- July 23, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Wadena county from July 25th through the end of the month.
Drought, East Otter Tail
- When
- July 23, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Eastern Otter Tail county from July 25th through the end of the month.
Drought, Grant
- When
- July 23, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Drought Monitor went to D2 in Grant county from July 25th through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118986, 1118987, 1118988, 1118989, 1118990, 1118991.